|Year : 2021 | Volume
| Issue : 1 | Page : 44-45
Intravenous Iron sucrose induced bullous pemphigoid: A rare case report
Kaustav Saha, Shatavisa Mukherjee
Department of Clinical and Experimental Pharmacology, School of Tropical Medicine, Kolkata, West Bengal, India
|Date of Submission||17-Jul-2020|
|Date of Decision||27-Oct-2020|
|Date of Acceptance||29-Nov-2020|
|Date of Web Publication||15-Mar-2021|
Dr. Shatavisa Mukherjee
Department of Clinical and Experimental Pharmacology, School of Tropical Medicine, Kolkata - 700 073, West Bengal
Source of Support: None, Conflict of Interest: None
Pemphigus is an autoimmune bullous disease that may be influenced by multitude of genetic and exogenous factors. Drug induced pemphigus also holds a center stage. With culprit molecule varying from penicillamine to various thiol associated drugs, management mainly revolves around proper history elicitation and prompt withdrawal of suspected drug. The present case describes a rare presentation of intravenous iron sucrose induced bullous pemphigoid.
Keywords: Bullous pemphigoid, iron sucrose injection, iron-deficiency anemia, PRBC
|How to cite this article:|
Saha K, Mukherjee S. Intravenous Iron sucrose induced bullous pemphigoid: A rare case report. J Appl Hematol 2021;12:44-5
| Introduction|| |
Intravenous (IV) iron is used for the treatment of iron deficiency anemia when oral iron formulation is poorly tolerated or in cases of inappropriate blood transfusion., IV iron is also indicated in combination with erythropoiesis-stimulating agents in chronic kidney disease and chemotherapy-induced anemia. Safety profile of parenteral iron products has been somewhat mild. Though rare, acute reactions during iron infusions can be life-threatening.
Pemphigus is an autoimmune bullous disease characterized by blisters and erosions of the skin and mucous membranes. Several variants of the disease exist, including pemphigus vulgaris, pemphigus foliaceous, and drug-induced pemphigus. Patients with drug-induced pemphigus have autoantibodies that are either circulating or tissue bound. Since the 1950s, evidence has grown that drugs may cause or exacerbate pemphigus. The most common variant of pemphigus associated with drug exposure is pemphigus foliaceus, although pemphigus vulgaris has also been described. A wide range of drugs especially nonsteroidal anti-inflammatory drugs, antibiotics, furosemide, captopril, phenacetin, penicillamine, and etanercept have been implicated. A diligent search through the global database (VigiBase) shows only two reports of pemphigus due to iron preparation. Given the rarity of the reaction, the present report discusses a rare presentation of bullous pemphigoid secondary to IV iron sucrose.
| Case Report|| |
A 42-year-old hypothyroid, hypertensive male and a known case of chronic kidney disease on maintenance hemodialysis, presented with multiple itchy rashes with blisters and erosions for the past 6 months [Figure 1]. The rashes were diagnosed to be bullous pemphigoid. The patient was on treatment with injection erythropoetin 4000 IU subcutaneously twice weekly, IV iron sucrose 100 mg every 15 days. He was also on once daily dosing of amlodipine 10 mg, metoprolol 50 mg, calcitriol 50 mcg, aspirin 75 mg, l-thyroxine 50 mcg, febuxostat 40 mg, pantoprazole 40 mg, and twice daily dosing of torsemide 10 mg and thrice daily dosing of sevelamer carbonate 400 mg. Initially, the patient was managed with halobetasol 0.05% ointment along with substitution of aspirin 75 mg and pantoprazole 40 mg with clopidogrel 75 mg and famotidine 40 mg and addition of N-acetylcysteine 300 mg + pyridoxine 50 mg to the therapy. However, in subsequent visit after 10 days, the rash flared and increased in severity. Halobetasol, sevelamer carbonate, erythropoietin and iron sucrose were stopped. The bullous pemphigoid was managed with oral acetylcysteine 600 mg thrice daily. After 1 week, the patient improved and rashes decreased in intensity. Oral iron formulation in combination of ferrous ascorbate and folic acid was added in leu of IV iron sucrose. Rest all was continued as per previous prescription and patient was asked to revisit after 1 week of time. The patient improved further in the next visit but his hemoglobin count dropped to 10 gm/dl. He was continued the same treatment after being concurred with a nephrologist who opined to wait till hemoglobin drops to 8 gm/dl. The patient was asked to revisit after 1 week. After 1 week, although the rashes improved, patient's blood report revealed hemoglobin of 8.8 gm/dl. It was decided to start PRBC transfusion at the time of hemodialysis. It was also decided to restart erythropoietin injection, calcitriol, and sevelamer. In the subsequent visit, his rashes improved but he continued to suffer from anemia. Hemoglobin dropped to 7.2 gm/dl despite PRBC transfusion. Thus, he was again prescribed for PRBC transfusion during hemodialysis and asked to pay a visit in forthcoming week. During his subsequent visit, it was seen that rashes increased to great extent. While probing the cause, the patient stated that PRBC was unavailable as there were many holidays in that particular week and thus iron sucrose injection was restarted. Hospital doctor was addressed and requested to keep the patient only on PRBC transfusion and no IV iron. The patient showed subsequent improvement. Thus, it is an unfortunate case where unwillingly rechallenge was positive. Causality assessment of the reaction was assessed to be ”definite” under both WHO-UMC Causality Assessment Scale and Naranjo's algorithm (score 10). Severity assessment using Hartwig-Seigel Scale conferred the reaction to be of 'moderate' grade (level 3). The reaction was reported to the Pharmacovigilance Programme of India.
| Discussion|| |
Principal pathogenetic mechanism behind these acute reactions to IV iron can be attributed to iron nanoparticles induced complement activation related pseudo allergy reactions. However, complement activation is not the only driving factor in this hypersentivity reactions. Factors like underlying atopy, previous history of drug allergy or conditions of complement activation, auto immune diseases and other comorbidities can also alter the impact of these acute reactions. Infusion with iron preparation should be dealt with caution and treating physician should be very thoroughly observant regarding any adverse outcomes. Prompt identification and steady management are warranted in such events.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
The authors would like to acknowledge and support the untiring efforts and contribution of Pharmacovigilance Programme of India (PvPI) toward ensuring better patient safety nationwide.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Auerbach M, Ballard H, Glaspy J. Clinical update: Intravenous iron for anaemia. Lancet 2007;369:1502-4.
Auerbach M, Ballard H. Clinical use of intravenous iron: Administration, efficacy, and safety. Hematology Am Soc Hematol Educ Program 2010;2010:338-47.
Korman NJ, Eyre RW, Zone J, Stanley JR. Drug-induced pemphigus: Autoantibodies directed against the pemphigus antigen complexes are present in penicillamine and captopril-induced pemphigus. J Invest Dermatol 1991;96:273-6.
Khandpur S, Verma P. Bullous pemphigoid. Indian J Dermatol Venereol Leprol 2011;77:450-5.
] [Full text]
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al
. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49:2229-32.
Macdougall IC, Vernon K. Complement Activation-Related Pseudo-Allergy: A Fresh Look at Hypersensitivity Reactions to Intravenous Iron. Am J Nephrol 2017;45:60-2.